News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Dermatology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Dermatology Answers List

Forum Name: Dermatology Topics

Question: Stubborn rash in groin area, inner thigh. Jock itch or?


 laracer - Sat Dec 26, 2009 4:36 am

Hello,

I have been doing a lot of research on this subject and would love to hear your ideas on this issue.

For the longest time (probably 10 years) I have this rash on my inner thigh in the groin area. Sometimes it ALMOST disappears, but never completely. It's slightly raised with pretty defined borders. It's itchy. It appears pretty dry but it seems like sometimes it gets moist. Once in a while it crasks and burns as sweat gets in there. In hot and humid conditions it gets worse, to the point when I don't feel comfortable sitting down. It's always the same shape and size.

I have been living with it all this time, but I'm tired of it and determined to get rid of it. My research leads me to believe that it's either Jock Itch or Erythrasma. So far I have tried with zero results:

Terbinafine Hydrochloride Cream, 1% - have been using for about two weeks, it seems like it's actually causing major irritation in scrotum area (see attached pic)

Miconazole Nitrate powder spray (Lotrimin) - seems to help with itching, extremely painful to apply, feels like someone is pouring alcohol on open wound

Zinc Oxide Diaper Rash Paste - helps to reduce sweating, that's it

Hydrocortizone - some anti itching relief, that's it

Changing the type of underwear I wear - boxers, bikini, nothing. I'm religious about staying clean. I do a lot of sports so I sweat a lot.

I'm attaching a couple of pictures of affected area. First picture shows the rash on the left and irritated skin in the middle. Second picture shows the texture of the rash.
http://img64.imageshack.us/img64/3729/rash.jpg

Please give me some ideas. I would go to dermatologist office but I'm embarrassed and uninsured.
 Dr.M.jagesh kamath - Tue Jan 05, 2010 10:53 am

User avatar Hello,Groin fungus can sometimes be recurrent and difficult to treat.The photograph does not seem to suggest erythrasma which is generally nonitchy and more flush with the skin and brownish.The more likely diagnosis would be seborrheic dermatitis which is related to dandruff but can involve the groin.The improvement after hydrocortisone is in support of this diagnosis.Also inverse psoriasis can involving the groin and needs to be ruled out.But then you would have had other area of the body involvement and thus unlikely.A scraping for fungus would establish the diagnosis.Some patients may need internal medications like lamisil if external treatment is ineffective.Do consult your doctor and discuss with him and treatment modalities.Bestwishes.
 laracer - Tue Jan 05, 2010 2:32 pm

Thank you for your reply Dr.

For the past week I have been watching it closely while also treating it with Lotrimin ointment. Few observations:

1. The affected areas are very dry most of the time, with skin peeling off. They only get wet (and extremely irritated) when I sweat
2. The area in the middle that I suspected was just irritation from using the creme actually appears to be the same origin as original rash
3. Lotrimin (clotrimazole cream) seems to greatly relieve itching and improves general feeling, however the rash it still there without any signs of reduction
4. When I was using hydrocortisone it was simply releiving itching, not helping with the rash at all

Unless you can suggest something else, I will keep treating it with Lotrimin, and if it doesn't get better in 30 days I will seek dermatologist help ($$, ouch)

Thank you.
 Dr.M.jagesh kamath - Fri Jan 22, 2010 3:18 am

User avatar Hello,You seem to be responding well to antifungal medication.Do continue atleast for 3 weeks.Prevention could be done with candid powder.Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here